Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 229, NWS Mobile, AL

August 29, 1999Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 29, 1999, 4:13 PM CDT for Baldwin County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1999, 4:13 PM CDT (21:13 UTC)
Expired
Aug 29, 1999, 5:15 PM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1999-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1999-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 292113 RRA
SVRMOB
ALC003-292215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
413 PM CDT SUN AUG 29 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY ALABAMA

* UNTIL 515 PM CDT

* AT 410 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 8 MILES NORTHEAST OF DAPHNE OR 3 MILES NORTHEAST OF
  MALBIS... MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  MALBIS BY 415 PM CDT
  SPANISH FORT BY 425 PM CDT
  BRIDGEHEAD BY 430 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WIN>DOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:45 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 29, 2:45 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT SUN AUG 29 1999

ANIMATED WATER VAPOR IMAGERY IS DEPICTING THE UPPER LOW OVER
SOUTHERN LOUISIANA.  DIFFLUENCE ALOFT ON THE EAST SIDE OF THIS LOW
IS FOSTERING THUNDERSTORMS OVER THE FLORIDA PANHANDLE. HIGH PRES
OVER THE PLAINS AND HURRICANE DENNIS OFF FL/GA COAST IS KEEPING
NORTHEAST LOW LEVEL FLOW OVER THE REGION AND INHIBITING SEA BREEZE
FORMATION. HOWEVER...DIFFLUENCE ALOFT AND POSSIBLE OUTFLOWS FROM
DENNIS WILL KEEP SCATTERED SHOWERS OVER EASTERN CWA. DRY AIR IN MID
LEVELS IS WRAPPING AROUND INTO FL PANHANDLE/SE AL AND ADDING TO
DOWNBURST POTENTIAL AS WELL. WILL GO SCT THROUGH THIS AFTERNOON FOR
EASTERN CWA AND THEN DROP POPS FOR TONIGHT AS TEMPS COOL OFF.

IN THE OUTLOOK...MODELS ARE SHOWING THE NORTHEAST FLOW WEAKENING BY
TUE AS DENNIS MOVES NORTHWARD...WITH RETURN OF DEEP LAYER MOISTURE
INTO THE AREA.

FCSTID = 13

MOB BB 072/093 072/092 073 13232
PNS BB 073/094 073/093 074 13232
DTS BB 074/093 075/092 075 13232
GZH BB 071/094 072/093 072 13231
61A BB 070/093 071/093 072 13221
2RO BB 070/093 071/093 072 13221

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.